Get E-Book on COVID-19

Q. My free T3 and thyroid peroxidase levels are high. Do I need to take thyroid medications?

Answered by
Dr. Zulfiqar Ahmed
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Sep 17, 2020

Hello doctor,

My free T3 level is 17.6 pmol/L, thyroid peroxidase Ab is 509 IU/ml, plasma-c reactive protein 54.8 mg/L. I would like to get a prescription for thyroid, if needed. I am currently on Bisoprolol 1.25 mg.

Dr. Zulfiqar Ahmed

Diabetology Endocrinology
#

Hi,

Welcome to icliniq.com.

You have hyperthyroidism means increased thyroid hormones. Your TPO (thyroid peroxidase) is also increased.

How are your symptoms? Like tremors, loss of weight, nervousness, etc.? How bad are your symptoms? Do you have pain in front of your neck?

Have you done TSI? Do you have any eye problems like protruding eyes or fever?

With this scenario, two things are possible.

1. Hyperthyroidism due to thyroiditis as your ultrasound shows (attachment removed to protect patient identity).

2. Hyperthyroidism due to autoimmune diseases as your TPO is positive. If you have a fever, pain in the neck, and it started a few days back, most probably it is thyroiditis, and you need some pain killers like Brufen for pain and fever and a beta-blocker like Bisoprolol as you are taking. But if there is nothing that sort, then you may need anti-thyroid medication as well, like Neomercazole, and recheck your TSH (thyroid-stimulating hormone) FT4, FT3 after four weeks.

So I need more details about your problem. Do you have any swelling in the neck? Is it painful? Do you have fevers? How long do you have it? Any other symptoms like tremors, shaky hands, and weight loss and how severe it is?


Was this answer helpful?

 | 

Thank you doctor,

I started having front neck pain about a month ago, and then my neck started swelling, and the problem was too much. I saw GP here, and they prescribed me Prednisolone for seven days to reduce the inflammation and pain. I finished the course yesterday. After the first dose of Prednisolone, I was feeling better, and the swelling is gone now.

My voice is changed from last month. And after taking Bisoprolol, my heart rate are nearly 93. Apart from that, I do not have any other problem at the moment. I do not know if I have hypothyroidism or thyroiditis. Do I need any further tests or medicine?

Dr. Zulfiqar Ahmed

Diabetology Endocrinology
#

Hi,

Welcome back to icliniq.com.

Your history shows you have thyroiditis. Your ultrasound shows the same, and high CRP also is in line with thyroiditis. Thyroiditis can cause temporary hyperthyroidism with low TSH levels and high T3 and T4 same like you have.

You have thyroiditis (one cause of hyperthyroidism). You need to continue Bisoprolol as it helped you to control your symptoms. In thyroiditis, the thyroid gland, which is in the front of the neck, gets swollen and inflamed, and this gland discharges thyroid hormone into the blood, and the patients become hyperthyroid. However, the gland quits taking up iodine (radioactive iodine uptake is very low), and hyperthyroidism generally resolves over the next several weeks.

Patients frequently become ill with fever and prefer to be in bed. Thyroid antibodies are not present in the blood, but the sedimentation rate (which measures inflammation) is very high. Although this type of thyroiditis resembles an infection within the thyroid gland, no infectious agent has ever been identified, and antibiotics are of no use. Treatment is usually bed rest and Aspirin to reduce inflammation.

Occasionally cortisone (steroids, which reduce inflammation) and thyroid hormone may be used in prolonged cases. Same, you were also given steroids. Nearly all patients recover, and the thyroid gland returns to normal after several weeks or months. A few patients may become hypothyroid once the inflammation settles down and will need to stay on thyroid hormone replacement indefinitely.

Recurrences are uncommon. So I advise you to repeat all your tests TSH, FT3, FT4, CRP after about a month, and please let me know TPO antibodies you can repeat after three months if everything is fine.

Continue your Bisoprolol with the same dose, but if your heart rate is going up more than 100, you can increase it to 2.5 mg. Otherwise, continue with the same dose. The only worry is your TPO is high, which you need to repeat it because some patients with high TPO may go on to develop hypothyroidism later.


Was this answer helpful?

 | 

Related Questions:
What is the prognosis of hypertrophic Hashimoto's thyroiditis?
I experience cold hands, constipation and lethargy. Kindly interpret my thyroid function test.
My wife developed high TSH post pregnancy. Is this postpartum thyroiditis?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My T3 and T4 levels are high. Can this mean I am pregnant, even though I never had sex before?

Query: Hello doctor,I recently had my thyroid test done. I am attaching the reports of the same. The note reads that a physiological rise in total T3 and T4 levels are seen in pregnancy and patients on steroids. Does it mean that I am pregnant? I am worried, as I am unmarried and have never had sex before.  Read Full »

Does physiological rise in total T3 and T4 levels mean pregnancy?

Query: Hello doctor, I recently had my thyroid test done. I am attaching the reports of the same. The note reads that a physiological rise in total T3 and T4 levels are seen in pregnancy and patients on steroids. Does it mean that I am pregnant? I am worried.  Read Full »

Will low T4 levels affect the baby's brain development during the first 5 weeks of pregnancy?

Query: Hi doctor, I am five weeks pregnant now. Currently, my T3 is 1.05 ng/mL, T4 is 5.0 μg/dL, TSH is 27.62 μIU/mL. I started Thyronorm 75 mcg today. What if my T4 was low from the past five weeks? Has it affected my baby already? Will it affect the baby's brain development?  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.